by Sean Power
Researchers have found that the majority of adverse events that happen during opioid infusions in children occur in patients not being treated by clinicians in acute pain service, according to an article by Michael Vlessides in Anesthesiology News.
According to the Society for Pediatric Anesthesia, many different types of procedures may require a patient who is a child to stay still or may cause them discomfort if no anesthesia is used. For example, procedures such as MRI scans require the child to be completely still to ensure adequate quality of the scans.
Between December 2004 and December 2009, Gillian Lauder, MD, clinical associate professor of anesthesiology, pharmacology, and therapeutics at the University of British Columbia, in Vancouver, analyzed patient safety and pharmacy data for potential critical incidents in patients receiving parenteral opioid infusions.
The most common incident was opioid administration error, which affected 67 percent of the cases. Root cause analysis on fourteen charts found that the most frequent and significant causes included:
- defective preprinted order sheets for opioid infusions;
- lack of nursing guidelines for the infusion adjustment rate, and
- inadequate policies and guidelines for monitoring and recording pain, vital signs, and arousal.
One problem identified by the group was that there existed no standard policies and procedures for opioid infusions and standard opioid concentrations. The chance for incident was greater if a patient was transferred between units.
To solve this problem, the researchers recommend:
- promoting uniform hospital-wide monitoring;
- enhancing education in pediatric acute pain management, and
- promoting the timely involvement of the acute pain service.
These recommendations echo some of the themes by The Joint Commission in its Sentinel Event Alert on the safe use of opioids in hospitals:
“While opioid use is generally safe for most patients, opioid analgesics may be associated with adverse effects, the most serious effect being respiratory depression, which is generally preceded by sedation.”
A study published in Pediatric Emergency Care looked at the safety of children undergoing common procedures involving sedation, such as for fracture reduction, laceration repair, and incision and drainage of an abscess.
The research found that 72 percent of the episodes of prolonged hypoxia were preceded by decreases in EtCO2 as measured by capnography. The use of continuous electronic monitoring with capnography would therefore alert nursing staff of hypoventilation, which could lead to hypoxemia, before hypoxia takes place. This alert can prevent respiratory depression and avert adverse events.
When it comes to the safety of children receiving opioids in hospitals, the nursing staff needs a technology safety net to ensure that no child becomes a near-miss data point, or infinitely worse, a face of tragedy. Capnography and pulse oximetry, used in tandem with the PCA safety checklist, provides this safety net.
What do you think needs to happen to improve patient outcomes for children receiving opioid pain management?
One thought on “Children Undergoing Sedation Need Better Monitoring”
Well, I can make one suggestion. LEAHSLAW
Continuous electronic monitoring of children on opioids should be standard of care.